Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 210, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 4, 2002, 9:14 AM CDT for Marion County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 9:14 AM CDT (14:14 UTC)
- Expired
- Jun 4, 2002, 10:15 AM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Marion County, KS
The radar
The Wichita radar (KICT), 75 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 9:40 AM CDT | Hail 1 | Marion, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2137 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
562 WUUS53 KICT 041414 SVRICT KSC115-041515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 914 AM CDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN CENTRAL KANSAS * UNTIL 1015 AM CDT. * AT 914 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF GOESSEL...OR ABOUT 19 MILES SOUTHWEST OF MARION...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR PEABODY AROUND 930 AM CDT... 8 MILES SOUTHEAST OF HILLSBORO AROUND 935 AM CDT... NEAR MARION AROUND 950 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION COUNTY UNTIL 1015 AM CDT. LAT...LON 3835 9733 3817 9732 3811 9688 3845 9684 /COX NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:25 AM CDT, 5 hours 49 minutes earlier.
Area forecast discussion, Jun 4, 3:25 AM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 AM CDT TUE JUN 4 2002 FCST FOCUS ON EVOLUTION OF CONVECTION ALONG AND NEAR BOUNDARY NEXT 24 HOURS. WILL LEAN TOWARD AN AVN/ETA SOLUTION FOR PROCESSES THIS CYCLE. SFC FRONT SLOWLY MOVING SOUTHEAST ACROSS THE CWA EARLY THIS MORNING. WIDESPREAD CONVECTION IS STILL LIMITED TO AREAS WELL NORTH OF THE BOUNDARY GIVEN CAPPING INVERSION FROM 800-700MB. HOWEVER AREA PROFILERS SHOW STRONG SPEED CONVERGENCE IN THE 950-900MB LEVEL. REGION RADAR IS NOW PICKING UP WEAK RETURNS. A VERY MOIST 850MB FLOW PERSISTS WITH DEWPOINTS OF +12 TO +15C AT THE MOMENT. WATER VAPOR SHOWS ONE UPPER WAVE ACROSS THE DAKOTAS WITH ANOTHER ACROSS AZ. FOR TODAY...VERY DIFFICULT FCST FOR EXCESSIVE RAINS WITH SOME INGREDIENTS IN PLACE WHILE OTHERS...MAINLY TONIGHT ARE NOT. ISENTROPIC ANALYSIS SUGGESTS STRONG PRESSURE ADVECTION WILL CONTINUE THROUGH THIS AFTERNOON IN THE 300-315K LEVEL. THIS ALONG WITH STRONG MORNING LOW LEVEL MASS CONVERGENCE SHOULD ACT TO LIFT AND COOL THE CAPPING INVERSION...EFFECTIVELY ELIMINATING IT BY AFTERNOON. MORE DYNAMICAL FORCING IN THE FORM OF RISING THETA SFCS SUPPORTED BY INTENSIFYING UPPER DIV WITHIN REGION OF RIGHT ENTRANCE REGION OF ANTICYCLONICALLY CURVED JET STREAK WILL PROVIDE A FAVORABLE ENVIRONMENT FOR ADDITIONAL STORMS THIS AFTERNOON. IF...IF SOME SUN CAN ACT TO DESTABILIZE THE ATMOSPHERE FURTHER LOOK FOR CAPES ON THE ORDER OF 1500-2500 J/KG ACROSS THE SOUTHEAST THIRD OF THE CWA. 850-300MB MEAN WIND AND FCST STORM MOTION WOULD SUGGEST A SLOW EAST NORTHEAST MOVEMENT ALONG THE FRONT WITH SOME POTENTIAL FOR TRAINING. PRECIPITABLE WATER VALUES FROM ICT TO CNU BY LATER TODAY ARE FCST TO EXCEED 1.6 INCHES. WILL THEREFORE KEEP LIKELY POPS AND WILL ISSUE A LOW CONFIDENCE FFA FOR AREAS NEAR THE SFC FRONT WITHIN AREA OF HIGHER MOISTURE FOR MAINLY LATER TODAY INTO THIS EVENING FOR SOME THREAT OF EXCESSIVE RAINFALL. BY TONIGHT...ALL MODELS ARE FCSTING HEAVY RAIN INGREDIENTS TO SHIFT SOUTH INTO OKLAHOMA. THEREFORE...IF MORE WIDESPREAD DEEP CONVECTION DOES NOT MATERIALIZE BY LATE DAY...CHCS APPEAR TO DECREASE TONIGHT AS LOW LEVEL WAA/THETA E AXIS INSTABILITY, ETC WILL NOT BE PRESENT ACROSS THE CWA AFTER MIDNIGHT. LLJ ALSO NON-EXISTENT ACROSS THE CWA LATER TONIGHT SO WILL CHOOSE TO WORD FFA AS TODAY THROUGH THIS EVENING. WILL HAVE TO KEEP GENERIC 50-60 POPS TONIGHT FOR THE SOUTH WITH AREA STILL IN STRONG UPPER DIV. LITTLE OTHER CHANGES WILL BE NOTED. FCSTID =11 ICT 82 60 76 57 / 70 60 20 0 HUT 78 58 75 57 / 70 50 10 0 EWK 80 59 75 57 / 70 50 10 0 EQA 82 60 76 57 / 70 60 20 0 WLD 85 60 75 57 / 70 70 30 10 RSL 69 57 75 57 / 70 30 10 0 GBD 73 57 75 57 / 70 30 10 0 SLN 74 57 75 55 / 70 40 10 0 MPR 77 59 75 57 / 70 50 10 0 CFV 88 62 75 58 / 70 70 40 10 CNU 86 61 76 57 / 70 60 30 10 K88 85 61 76 57 / 70 60 30 10 .ICT... KS...FLOOD WATCH UNTIL 700 PM CDT TUESDAY FOR ZONES KSZ069>072... KSZ083...KSZ092>096...KSZ098>100.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:00 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 45 min |
| Jun 4, 8:48 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 42 min |
| Jun 4, 8:51 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 54 min |
| Jun 4, 9:11 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 64 min |
| Jun 4, 11:42 AM CDT | Flash Flood Warning | ICT | Kingman | 6 hr |
| Jun 4, 12:56 PM CDT | Flash Flood Warning | ICT | Cowley | 5 hr |
| Jun 4, 1:14 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| Jun 4, 1:21 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 54 min |
| Jun 4, 2:03 PM CDT | Flash Flood Warning | ICT | Sumner | 4 hr |
| Jun 4, 3:42 PM CDT | Flash Flood Warning | ICT | Chautauqua | 6 hr |
| Jun 4, 5:40 PM CDT | Flash Flood Warning | ICT | Montgomery | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.